An Infant with a Prolonged Sympathomimetic Toxidrome after Lisdexamfetamine Dimesylate Ingestion
Related Experiment Video
Updated: Mar 19, 2026

Color Spot Test As a Presumptive Tool for the Rapid Detection of Synthetic Cathinones
Published on: February 5, 2018
Kelly E Wood1, Matthew D Krasowski2
1Stead Family Department of Pediatrics, University of Iowa Children's Hospital, 200 Hawkins Dr, Iowa City, IA, 52242, USA. Kelly-wood@uiowa.edu.
Insights
Accidental lisdexamfetamine dimesylate ingestion in an infant caused severe toxicity. Clinicians should consider stimulant overdose in pediatric patients with sympathetic toxidrome symptoms.
Area of Science:
- Pediatric Toxicology
- Pharmacology
- Emergency Medicine
Background:
- Stimulant medications, like lisdexamfetamine dimesylate, are FDA-approved for treating ADHD in children over six.
- While fatal stimulant ingestions in children are rare, most do not result in severe toxicity.
- Lisdexamfetamine dimesylate is a prodrug converted to dextroamphetamine, with delayed peak levels due to its pharmacokinetics.
Observation:
- A 10-month-old infant presented with tachycardia, hypertension, dyskinesia, and altered mental status.
- Urine amphetamine concentration was 22,312 ng/mL and serum concentration was 68 ng/mL.
- The infant had accidental access to lisdexamfetamine dimesylate prior to symptom onset.
Findings:
- The infant's symptoms were consistent with amphetamine toxicity.
- High urine and serum amphetamine levels confirmed significant exposure.
- Lisdexamfetamine dimesylate was identified as the causative agent.
Implications:
- This case highlights the potential for severe toxicity from lisdexamfetamine dimesylate ingestion in infants.
- Clinicians must consider stimulant overdose in pediatric patients presenting with sympathetic toxidrome symptoms, even if ingestion is not initially reported.
- Awareness of stimulant toxicity signs and symptoms is crucial for prompt diagnosis and management in young children.
Introduction:
Stimulant medications are approved to treat attention deficit hyperactivity disorder (ADHD) in children over the age of 6 years. Fatal ingestion of stimulants by children has been reported, although most ingestions do not result in severe toxicity. Lisdexamfetamine dimesylate, a once daily long-acting stimulant, is a prodrug requiring conversion to its active form, dextroamphetamine, in the bloodstream. Based on its unique pharmacokinetics, peak levels of d-amphetamine are delayed. We describe a case of accidental ingestion of lisdexamfetamine dimesylate in an infant.
Case Report:
A previously healthy 10-month-old infant was admitted to the hospital with a 5-h history of tachycardia, hypertension, dyskinesia, and altered mental status of unknown etiology. Confirmatory urine testing, from a specimen collected approximately 16 h after the onset of symptoms, revealed an urine amphetamine concentration of 22,312 ng/mL (positive cutoff 200 ng/mL). The serum amphetamine concentration, from a specimen collected approximately 37 h after the onset of symptoms, was 68 ng/mL (positive cutoff 20 ng/mL). Urine and serum were both negative for methamphetamine, methylenedioxyamphetamine (MDA), methylenedioxymethamphetamine (MDMA, Ecstasy), and methylenedioxyethamphetamine (MDEA). During the hospitalization, it was discovered that the infant had access to lisdexamfetamine dimesylate prior to the onset of symptoms.
Conclusion:
Amphetamine ingestions in young children are uncommon but do occur. Clinicians should be aware of signs and symptoms of amphetamine toxicity and consider ingestion when a pediatric patient presents with symptoms of a sympathetic toxidrome even when ingestion is denied.
More Related Videos
Related Concept Videos
Toxidromes: Clinical Features
Drug Toxicity: Allergic Reactions
Adrenergic Agonists: Mixed-Action Agents
Ephedrine and pseudoephedrine lack a catecholamine group, making them less susceptible to degradation by metabolic enzymes. They have increased oral bioavailability and lipophilicity, resulting in a longer duration of action. Their response is reduced by...
Diphtheria
Desensitization and Tachyphylaxis
Drug Toxicity: Overview

